Georgia, 2022

Rip Current in Georgia, May 14, 2022

May 14, 2022 · NWS CHS · 1 event in 1 county or zone

The combination of onshore flow and long period swell energy helped to produce an elevated risk of rip currents along the southeast Georgia coast. A particularly strong rip current developed the Tybee Island coast in the afternoon.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of onshore flow and long period swell energy helped to produce an elevated risk of rip currents along the southeast Georgia coast. A particularly strong rip current developed the Tybee Island coast in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 14, 2:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, May 14, 2:59 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
359 PM EDT Sat May 14 2022

.SYNOPSIS...
A weak cold front will push offshore Monday night. High
pressure will build into the region through the middle of next
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Through this evening: Limited shear and instability, plus
considerable dry air in the 700-300 mb layer has put a damper
on convection. Given some low level forcing along the sea breeze
boundary, there will be isolated showers and thunderstorms
roughly near and just inland from the US-17 corridor through
about 6 or 7 PM.

Tonight: The upper level support of recent days will continue to
weaken as the upper low has opened and lifts to the north. At
the surface, the local communities will lie on the western
fringes of strong high pressure centered east of Bermuda. With
nocturnal stabilizing influences and the lack of any forcing,
conditions will turn out to be rainfree.

Winds will quickly decouple this evening once the sea breeze
circulations fade, and with calm winds and recent wet grounds,
this will promote a risk for fog. What looks different tonight
compared to last night is that there hasn't been as much rain
today, and also there will be some higher level clouds moving
in. In addition, cross-over temps might be hard to be reached in
some places. But given FSI values that are similar to last
night, dew point depressions that shrink to near or at zero,
condensation pressure deficits that are quite favorable and
little to no mixing will lead to patchy to areas of fog
overnight. We included mention of possible Dense Fog Advisories
in the Hazardous Weather Outlook, but do not actually show dense
fog in the grids, since there is still some guidance that
doesn't support even any fog forming.

Min temps will be similar to last night, or maybe a degree or so
warmer, equating to mainly the lower and middle 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
On Sunday, weak troughing over the SE U.S. will persist. On Monday,
a cold front will progress slowly southward, before eventually
stalling along the coast or in the vicinity through at least
Tuesday. All the while, high pressure will build into the region on
Tuesday, bringing another round of drier air.

In regards to precipitation, the overall pattern through the period
could support at best isolated to scattered showers and
thunderstorms. Limited QPF and no severe weather is expected. For
Sunday, any showers/thunderstorms that do form, will likely be along
the sea breeze and should be short-lasting so have maintained slight
chance to chance showers and mainly in the afternoon/evening. Then
on Monday, better forcing ahead of the approaching cold front could
enhance convective activity. While some areas will see showers on
Sun/Mon, Tuesday is the biggest question mark in the short-term.
While there could be lingering moisture, the overall forcing does
not look sufficient to support any rain. Therefore, have maintained a
dry forecast.

The period will be quite warm with high temperatures in the mid 80s
along the coast with upper 80s to low 90s inland. Low temperatures
will be in the mid 60s to low 70s. At this time, record highs are
not expected through Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Weak low pressure and a stalled front will move northeast across the
region on Wednesday. Thereafter, high pressure will prevail with dry
conditions through at least Friday. Then on Saturday, weak shortwave
energy could propagate through the area, leading to
showers/thunderstorms. Otherwise, it'll be a warm week with high
temperatures in the 90s inland and upper 80s just along the coast.
Lows will be in the 60s to 70s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Isolated SHRA/TSRA will be around the area this afternoon,
before fading by sunset. Since the coverage is so small we
opted not to include anything in the 18Z TAFs. Pending radar
trends we will amend if necessary.

Conditions favor at least some fog late tonight into Sunday
morning, and we have included several hours of MVFR weather.
However, there is a chance of IFR or potentially LIFR,
especially if rainfall occurs into this evening.

Extended Aviation Outlook: VFR.

&&

.MARINE...
Tonight: The western portions of a 1024 mb high centered far out
in the Atlantic, approximately near 30N and 60W, will stretch
across the local waters. Sea breeze circulations will allow for
S winds of 10-15 kt in Charleston Harbor early on, otherwise
winds tonight that are mainly SE or S early on will clock around
to the S and SW after midnight. Speeds will average at or below
10-12 kt throughout the night. Seas will be no more than 3 or 4
feet, a mix of swells and shorter period wind driven waves.

Fog will develop over land areas after midnight, and some of
this could drift into Charleston Harbor late. For now we
included patchy fog in the harbor, and will monitor for a
potential Dense Fog Advisory.

Sunday through Thursday: Decent marine conditions will prevail on
Sunday. Then on Monday, a cold front will move through the region
late and the pressure gradient will tighten slightly. Elevated winds
and seas will be possible but at this time, Small Craft Advisories
do not look likely. Thereafter, winds should be southerly by
Wednesday and less than 15 knots. Seas will be 2 to 4 feet.

Rip Currents: A moderate risk of rip currents will be in place
for Sunday due to long period swells and astronomical
influences. An enhanced risk could persist into mid-week.

&&

.TIDES/COASTAL FLOODING...
Astronomical high tides are already running far above predicted
levels, and it won't take much to generate at least minor
coastal flooding over the Charleston and Colleton coasts with
this evenings high tide. Because of this we issued a Coastal
Flood Advisory valid from 6-10 PM. Latest indications are that
it'll peak around 7.4 feet MLLW, but there is some potential
for 7.5 feet MLLW, or moderate coastal flooding.

Conditions will be close to minor coastal flood levels from
Beaufort to McIntosh County. But our latest forecast shows tides
at Fort Pulaski reaching 9.4 feet MLLW, or just shy of advisory
thresholds. We included mention in the Hazardous Weather Outlook
in the event tides get higher.

Additional minor to perhaps moderate coastal flooding will be
possible during the late evening high tides through at least the
middle of next week as astronomical influences peak. Although,
less favorable southerly winds should help to mitigate the
effects of coastal flooding to an extent.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Coastal Flood Advisory until 10 PM EDT this evening for SCZ049-
     050.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 14, 2:23 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
323 PM EDT Sat May 14 2022

SCZ049-050-151930-
Coastal Colleton-Charleston-
323 PM EDT Sat May 14 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Dense Fog: Conditions are favorable for dense fog after midnight. If
the coverage of dense fog is significant enough a Dense Fog Advisory
would be required.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Coastal Flooding: There is a risk for additional coastal flooding
through early next week.

Rip Currents: There is a moderate risk for rip currents Sunday. An
enhanced risk of rip currents will continue through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-151930-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
323 PM EDT Sat May 14 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Coastal Flooding: There is a risk for minor coastal flooding around
high tide this evening across coastal areas.

Dense Fog: Conditions are favorable for dense fog after midnight. If
the coverage of dense fog is significant enough a Dense Fog Advisory
would be required.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Coastal Flooding: There is a risk for coastal flooding through early
next week.

Rip Currents: There is a moderate risk for rip currents Sunday. An
enhanced risk of rip currents will continue through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
151930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
323 PM EDT Sat May 14 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Dense Fog: Conditions are favorable for dense fog after midnight. If
the coverage of dense fog is significant enough a Dense Fog Advisory
would be required.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-151930-
Charleston Harbor-
323 PM EDT Sat May 14 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Dense Fog: Conditions are favorable for patchy fog after midnight.
It's possible that a Marine Dense Fog Advisory could be required.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-151930-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
323 PM EDT Sat May 14 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
May 14, 4:00 PM EST to 5:00 PM EST
Where
Coastal Chatham forecast zone
Injuries
1 direct, 0 indirect
Reported by
Lifeguard

Tybee Island lifeguards reported a strong rip current at 15th Street. Two people were rescued from the water by lifeguards and Tybee Island Fire and Rescue. Once back on shore, one person collapsed and became unresponsive. The person was taken to the hospital and improved to stable condition.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023866.